Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 821, NWS Norman, OK

September 19, 2023Archer County, Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2023, 8:32 PM CDT for Archer County, Baylor County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2023, 8:32 PM CDT (01:32 UTC)
Expired
Sep 19, 2023, 9:30 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX

The radar

The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 4:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS54 KOUN 200132
SVROUN
TXC009-023-200230-
/O.NEW.KOUN.SV.W.0821.230920T0132Z-230920T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
832 PM CDT Tue Sep 19 2023

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southern Archer County in northern Texas...
  East central Baylor County in northern Texas...

* Until 930 PM CDT.

* At 832 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Lake Kickapoo, moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Archer City and Lake Kickapoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9882 3354 9905 3372 9882 3349 9842
      3340 9842
TIME...MOT...LOC 0132Z 302DEG 27KT 3359 9892 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bunker
2 follow-up statements
782 
WWUS54 KOUN 200151
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
851 PM CDT Tue Sep 19 2023

TXC023-200201-
/O.CAN.KOUN.SV.W.0821.000000T0000Z-230920T0230Z/
Baylor TX-
851 PM CDT Tue Sep 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BAYLOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3340 9882 3348 9895 3362 9895 3372 9882
      3349 9842 3340 9842
TIME...MOT...LOC 0151Z 302DEG 27KT 3351 9878 

$$

TXC009-200230-
/O.CON.KOUN.SV.W.0821.000000T0000Z-230920T0230Z/
Archer TX-
851 PM CDT Tue Sep 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN ARCHER COUNTY...

At 851 PM CDT, a severe thunderstorm was located 9 miles south of
Lake Kickapoo, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Archer City and Lake Kickapoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9882 3348 9895 3362 9895 3372 9882
      3349 9842 3340 9842
TIME...MOT...LOC 0151Z 302DEG 27KT 3351 9878 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bunker
502 
WWUS54 KOUN 200205
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
905 PM CDT Tue Sep 19 2023

TXC009-200230-
/O.CON.KOUN.SV.W.0821.000000T0000Z-230920T0230Z/
Archer TX-
905 PM CDT Tue Sep 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN ARCHER COUNTY...

At 905 PM CDT, a severe thunderstorm was located 7 miles northeast of
Olney, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Archer City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9882 3347 9886 3359 9881 3364 9869
      3349 9842 3340 9842
TIME...MOT...LOC 0205Z 302DEG 27KT 3345 9867 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bunker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 5:34 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 19, 5:34 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
534 PM CDT Tue Sep 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 302 PM CDT Tue Sep 19 2023

Area of showers and thunderstorms continues to develop and gradually
move east across the fa this afternoon. This activity is expected to
continue to slowly shift east the rest of the afternoon/evening.
Some strong to severe storms will continue to be possible with this
activity with hail and heavy rain being the primary concern.

Meanwhile, water vapor shows a shortwave moving into NW OK early
this afternoon with a dryline currently in parts of far western OK
where skies have cleared some and sfc heating is occurring. CAMs
show some storms developing near the dryline late this
afternoon/evening and moving east across the area. The most likely
area for this development to occur will be in west central and
southwest OK and western north TX. This activity is expected to move
east across the fa. These storms could also become severe with large
hail and strong winds the main concerns. However, a tornado or two
also can not be ruled out, especially as the LLJ strengthens. The
potential for severe storms is expected to diminish overnight but
showers and storms will remain possible into Wednesday morning as
the shortwave continues to move across the region.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 302 PM CDT Tue Sep 19 2023

Storms could linger over eastern parts of the fa Wednesday morning
as the previously mentioned shortwave continues to move across the
region and until the LLJ weakens. Models show shortwave ridging
trying to move into the region tomorrow afternoon/evening which
could hinder storm development after Wednesday morning, except for
maybe near a remnant outflow boundary/effective front left from the
overnight/morning convection. Models show the better chance for
storms could be Wednesday evening/night as WAA develops with most of
the activity remaining east of the fa. However, some storms could
develop westward into eastern portions of our fa, mainly E of I-35.
If these storms do occur, a few strong to severe storms may be
possible with hail and wind.

Rain chances increase and become more widespread again on Thursday.
Models show closed low continuing over the western U.S. with a speed
max heading towards the Plains. This will cause a sfc low to develop
in SE CO with a dry line extending from the low. LLJ is expected to
increase across the region Thursday afternoon/evening with
increasing moisture advection. With the approaching speed max and
strengthening LLJ, showers and storms will be possible
Thursday/Thursday night with strong to severe storms possible.
Locally heavy rain will also be a concern.

Showers and thunderstorms will remain possible across at least parts
of the area through the weekend into early next week as the upper
low gradually begins to slowly move east and disturbances move
through the flow. There are some differences in timing of the upper
low. Models also show a cold front moving across the area over the
weekend which would be another potential focus for storm
development.

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM CDT Tue Sep 19 2023

Showers and thunderstorms will continue to develop through this
evening across portions of north TX and southwestern OK. There's
also a >30% chance of storms developing northwest of OKC and then
moving southeast to near OKC/OUN ~02Z. This has been reflected in
the TAFs. The highest chances for TSRA will be near SPS and LAW
after ~01Z. Strong wind gusts will be possible there, along with
large hail, so we'll be watching for potential amendments.
Expect southeast winds tonight around 10-15 kt. The likelihood
for MVFR cigs appears high enough (> 60%) at PNC by early
Wednesday AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  88  69  86 /  50  10  10  40
Hobart OK         64  93  67  87 /  40   0  10  40
Wichita Falls TX  69  97  73  92 /  50  10  10  30
Gage OK           59  86  63  88 /  10   0  10  20
Ponca City OK     62  84  65  86 /  50  20  20  30
Durant OK         67  93  72  92 /  60  50  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...03
Hazardous weather outlook, Sep 19, 3:10 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
310 PM CDT Tue Sep 19 2023

OKZ004>048-050>052-TXZ083>090-202015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
310 PM CDT Tue Sep 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms remain possible this afternoon and into
tonight across most of Oklahoma and western north Texas. Hail up
to the size of golf balls and 60-80 mph damaging wind gusts are
possible. Heavy rain will also be possible mainly along and east
of the I-35 corridor. Although thunderstorms may be ongoing
overnight, the severe risk should diminish toward the midnight
hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue each day Wednesday through
Monday. Severe thunderstorms will be possible on Wednesday,
Thursday and again on Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 19, 7:48 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
748 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             Thalia                  33.98N 99.54W
09/19/2023  E1.75 inch       Foard              TX   Storm Chaser

            Corrects previous hail report from Thalia.
            Storm likely passed well before report was
            relayed, indicating some melting was likely.

&&
Local storm report, Sep 19, 8:02 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
802 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Hail             Fort Cobb               35.10N 98.44W
09/19/2023  E1.00 inch       Caddo              OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Sep 19, 8:03 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
803 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             4 W Stecker             34.95N 98.39W
09/19/2023  E1.00 inch       Caddo              OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Sep 19, 8:08 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
808 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             3 E Lake Kemp           33.76N 99.14W
09/19/2023  E1.25 inch       Baylor             TX   Emergency Mngr

&&
Local storm report, Sep 19, 8:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
816 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Gst     5 S Electra             33.96N 98.90W
09/19/2023  M62 MPH          Wichita            TX   Trained Spotter

&&
Local storm report, Sep 19, 8:25 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
825 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             2 NE Boone              34.92N 98.43W
09/19/2023  E1.00 inch       Caddo              OK   Public

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:17 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNBaylor, Foard, Hardeman, Wilbarger43 min
Sep 19, 7:24 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNWichita51 min
Sep 19, 7:33 PM CDTSevere Thunderstorm WarningOUNWichita42 min
Sep 19, 7:37 PM CDTSpecial Weather StatementOUNClay38 min
Sep 19, 7:42 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox33 min
Sep 19, 7:54 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wilbarger51 min
Sep 19, 7:58 PM CDTSevere Thunderstorm WarningOUNClay32 min
Sep 19, 8:10 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita, Wilbarger50 min
Sep 19, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNArcher, Baylor47 min
Sep 19, 8:44 PM CDTSpecial Weather StatementOUNClay61 min
Sep 19, 9:14 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.